With the publication of the ground breaking scientific work on Disulfiram being highly effective in killing Borrelia burdorferi (Bb) in the laboratory setting, Lyme disease patients have new hope in treating their devastating chronic illness. But as with any new treatment frontier, there is a learning curve and we are in the midst of it with Disulfiram for Lyme disease.
As Lyme literate physicians around the world treat their patients with Disulfiram, they are reporting various levels of success, including my own patients. But almost all are reporting new symptoms after starting on Disulfiram, such as neuropathy, mental instability, skin issues, weight gain, fatigue and general feeling of being ill. Out of a desperation to help my patients, I started to research these issues and realized what the culprit must be.
Thiamine or B1 is an important vitamin that helps prevent complications in the brain, nervous system, heart, intestines, stomach and helps the body convert carbohydrates into energy. Thiamine also plays a role in the flow of electrolytes that move in and out of muscle and nerve cells. These same those organs and functions are all directly involved in the Disulfiram related symptomatolgy, therefore it would stand to reason that a Thiamine deficiency or depletion is the cause. Following my theory, I started patients on supplemental Thiamine, either orally or by IV and they immediately improved their symptoms.
Most of us are already thiamine deficient due to environmental and dietary toxins but patients with Lyme almost certainly are because they are usually on antibiotics, which also deplete Thiamine. I recommend that all my patients, regardless of whether they have Lyme disease or not, should be a taking a high quality multi vitamin & mineral supplement which has Thiamine and 5,000 IU of Vitamin D3 per day. This is the minimum basic that I insist all my patients integrate into their daily routine.
Lyme patients on Disulfiram need more
Disulfiram has been found to be effective, which is great, but unfortunately one of the ramifications is that Disulfiram also depletes Thiamine levels. The depletion is what is causing the extreme neuropathy and other associated symptoms. As soon as patients start replenishing their Thiamine levels they improve remarkably fast. For Lyme patients on Disulfiram, my recommendation daily is a multi vitamin & mineral supplement and 500 mg of Thiamine, which is water soluble. For Disulfiram patients having neuropathy, I recommend adding 300 mg of Benfotiamine, a fat soluble form of B1. Benfotiamine has been used effectively for years for treatment of diabetic neuropathy and studies have proven its efficacy.
To relieve Disulfiram related symptoms, I recommend the following:
- High quality multi vitamin & mineral supplement with adequate Thiamine daily.
- For those on Disulfiram, also add 500 mg of Thiamine per day.
- For those with neuropathy on Disulfiram, also add 300 mg of Benfotiamine per day.
If you are like most of my patients, you should be feeling better quickly by starting these. The multi vitamin/mineral is crucial. Do not leave that out. You should have no adverse side effects from these vitamins and minerals but adjust the doses as you see necessary if you feel you have any concerns. As always, if you would like to know more about how Disulfiram can help your particular lyme disease co-infection profile, I am available in my office to see you.
Miguel Gonzalez, MD, FACP, FCCP is Board Certified in both Internal Medicine and Pulmonary Diseases. Known for treating the patients no one else can help and with over a decade of successfully treating thousands of Lyme disease cases, Dr. Gonzalez and his practice in Thousand Oaks has become a leader in the treatment of Lyme disease and its co-infections in Southern California.